A Construction of Uniquely $n$-Colorable Digraphs with Arbitrarily Large Digirth

Michael Severino

Abstract


A natural digraph analogue of the graph-theoretic concept of an `independent set' is that of an `acyclic set', namely a set of vertices not spanning a directed cycle. Hence a digraph analogue of a graph coloring is a decomposition of the vertex set into acyclic sets and we say a digraph is uniquely $n$-colorable when this decomposition is unique up to relabeling. It was shown probabilistically in [A. Harutyunyan et al., Uniquely $D$-colorable digraphs with large girth, Canad. J. Math., 64(6): 1310-1328, 2012] that there exist uniquely $n$-colorable digraphs with arbitrarily large girth. Here we give a construction of such digraphs and prove that they have circular chromatic number $n$. The graph-theoretic notion of `homomorphism' also gives rise to a digraph analogue. An acyclic homomorphism from a digraph $D$ to a digraph $H$ is a mapping $\varphi: V(D) \rightarrow V(H)$ such that $uv \in A(D)$ implies that either $\varphi(u)\varphi(v) \in A(H)$ or $\varphi(u)=\varphi(v)$, and all the `fibers' $\varphi^{-1}(v)$, for $v \in V(H)$, of $\varphi$ are acyclic. In this language, a core is a digraph $D$ for which there does not exist an acyclic homomorphism  from $D$ to a proper subdigraph of itself. Here we prove some basic results about digraph cores and construct highly chromatic cores without short cycles.

Keywords


Digraph; Chromatic number; Acyclic homomorphism; Girth

Full Text:

PDF